Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 13, 2023, 4:36 PM CDT for Buena Vista County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 4:36 PM CDT (21:36 UTC)
- Expired
- May 13, 2023, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WFUS53 KFSD 132136
TORFSD
IAC021-132200-
/O.NEW.KFSD.TO.W.0006.230513T2136Z-230513T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
436 PM CDT Sat May 13 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southeastern Buena Vista County in northwestern Iowa...
* Until 500 PM CDT.
* At 435 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Newell, or 9 miles northeast of
Sac City, moving north at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Buena Vista County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 9500 4257 9500 4259 9502 4261 9491
4257 9492 4256 9492
TIME...MOT...LOC 2135Z 164DEG 9KT 4254 9491
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JM2 follow-up statements
412
WWUS53 KFSD 132146
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
446 PM CDT Sat May 13 2023
IAC021-132200-
/O.CON.KFSD.TO.W.0006.000000T0000Z-230513T2200Z/
Buena Vista IA-
446 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN BUENA VISTA COUNTY...
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Newell, or 10 miles north of Sac City, moving north
at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Buena Vista County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 9500 4257 9500 4259 9502 4261 9491
4257 9492 4256 9492
TIME...MOT...LOC 2146Z 164DEG 9KT 4257 9492
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JM635
WWUS53 KFSD 132157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
457 PM CDT Sat May 13 2023
IAC021-132206-
/O.EXP.KFSD.TO.W.0006.000000T0000Z-230513T2200Z/
Buena Vista IA-
457 PM CDT Sat May 13 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BUENA VISTA COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Iowa.
LAT...LON 4256 9500 4257 9500 4259 9502 4261 9491
4257 9492 4256 9492
TIME...MOT...LOC 2156Z 164DEG 9KT 4259 9493
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 13, 3:57 PM CDT, 39 minutes earlier.
Area forecast discussion, May 13, 3:57 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
357 PM CDT Sat May 13 2023
.SHORT TERM...(This Evening through Sunday Night)
Issued at 356 PM CDT Sat May 13 2023
Key Messages:
1. Isolated chance for a tornado remains through the rest of the
afternoon hours. A tornado watch remain in effect for portions of
northwest Iowa through 7 pm.
2. The Flash Flood watch has been expanded to now include Nobles
county in Minnesota as well as Osceola, Dickinson, Clay, and O'brien
counties in Iowa. 1-3 inches of rain is expected.
3. Mostly dry conditions are expected through next week aside from
light rain chances on Wednesday and Thursday.
---------------------------------------------------------------------
The nearly vertically stacked low continues to spin over the
Missouri River Valley this afternoon. A boundary tied to this low
currently extends from parts of southeastern South Dakota down
through parts of northwest Iowa. This boundary will act as the focal
point for isolated strong to severe storms to develop. SPC
mesoanalysis shows ample surface vorticity overlapping ~100 J/kg of
0-3km CAPE. Hodographs show wind profiles turning with height
through the lowest 3 km along with 40-50 knots of 0-6km shear. This
is contributing to a tornado risk with any storm that develops on
the boundary. Thermal profiles remain mainly moist neutral, keeping
instability around 500-1500 J/kg. The highest instability is
confined to a narrow instability axis just ahead of the boundary.
Given the moist neutral profiles think any chance for damaging winds
is very low with a low chance for large hail. A tornado watch has
been issued for portions of northwest Iowa and is in effect until 7
pm. The severe threat will dwindle by the evening as boundary layer
stabilization occurs.
The other impact of today is the heavy rain/flash flooding risk with
the storms. PWATs up to 1 to 1.3 inches along with warm cloud depths
up to around 10,000 feet support efficient rainfall rates. Any storm
that does form will produce heavy to torrential rain. Isentropic
lift will continue to strengthen over portions of northwest Iowa and
southwest Minnesota and thus expect a gradual increase in rain. Like
what the previous discussion addressed, southwest Minnesota has
already seen 2-4 inches of rain in the past 2-3 days. Any additional
rainfall, especially with the efficient rainfall rates, may lead to
flash flooding. Have extended the Flash Flood watch to the south and
west, now including Nobles county in Minnesota as well as Osceola,
Dickinson, Clay, and O'brien counties in Iowa. Amounts up to 1-3
inches are expected.
Light showers will continue through the overnight hours on a sinking
southward trajectory. Low temperatures will be on the warm side,
down to the 50s.
Sunday will be another cloudy, dreary day as showers continue to
sink south throughout the day. With weaker forcing in place as the
vertically stacked low from Saturday will weaken significantly. This
will result in much lighter amounts across the area, up to a tenth
or two at the most. High temperatures will remain in the 60s
throughout the day before falling to the 40s overnight.
.LONG TERM...(Monday through Saturday)
Issued at 356 PM CDT Sat May 13 2023
A strong upper level ridge builds across southwestern Canada on
Monday. Medium range guidance shows this ridge strengthening up to
around 585 dam, placing the ridge in the max of climatology per
NAEFS ensemble. This will place the Northern Plains in a northwest
flow pattern, keeping the dry. Highs will remain near seasonable in
the 60s and 70s with lows falling to the 40s overnight. The same
pattern remains in effect for Tuesday, again keeping northwest flow
in place. Highs will be warmer in the mid to upper 70s in response
to warming into the low teens. Lows will also be a bit warmer, down
to the low to mid 50s.
Although ridging looks to continue through the middle of the week,
medium range guidance is in decent agreement in a short wave trough
sliding down the eastern side of the ridge into the Northern Plains.
This is supported by the Euro, GFS, and Canadian ensembles all shows
a 40-60% chance for exceeding a tenth of an inch of rain through
Wednesday and Thursday. Given the timing differences, have left
model blended PoPs to account for remaining uncertainty.
The end of the week looks to return to more quiet conditions as
upper level ridging looks to persist for the end of the week. High
temperatures look to remain near seasonable in the 60s and 70s with
lows down to the 40s and 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1250 PM CDT Sat May 13 2023
Almost vertically stacked area of low pressure continues to spin
over the Missouri River valley early this afternoon. A boundary
currently extends into parts of northwest Iowa and southeastern
South Dakota. South of this boundary, mostly clear skies are
present but widespread MVFR/IFR ceilings are north of it. This
boundary will also be responsible for isolated severe weather
potential this afternoon. South of the boundary, winds are out of
the south east and easterly north of it. Gusty winds up to around
20- 25 knots have already been reported and will continue gusting
at a similar strength through the rest of today.
Sporadic showers and thunderstorms are currently on radar but do
expect a gradual increase in storm coverage going into the
afternoon hours. While the highest chance for severe storms looks
to remain east of all TAF sites, can still see some storms around
KFSD this afternoon as storms develop on the previously mentioned
boundary.
Isolated severe storm potential ends during the evening hours but
will still see scattered showers and MVFR/IFR/LIFR ceilings sink
southward through the overnight hours and will continue through the
end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch through Sunday morning for MNZ071-072-080-081-089-
090.
IA...Flood Watch through Sunday morning for IAZ002-003-013-014.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...MeyersHazardous weather outlook, May 13, 4:35 AM CDT, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 435 AM CDT Sat May 13 2023 MNZ071-072-080-081-090-140945- Lincoln-Lyon-Murray-Cottonwood-Jackson- 435 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. Periods of showers and thunderstorms continue today into tonight. Pockets of heavy rain are possible, which could lead to localized flooding in urban or poor drainage areas, as well as areas which have received heavier rainfall in recent days. While heavy rain is the primary concern through tonight, isolated strong to severe thunderstorms could develop. If stronger storms occur, large hail to half dollar size, and perhaps a tornado or localized damaging wind to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-MNZ089-097-098-NEZ013-014-SDZ039- 040-054>056-060>062-065>071-140945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Pipestone-Rock-Dixon-Dakota- Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 435 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Periods of showers and thunderstorms continue today into tonight. Isolated strong to severe thunderstorms are possible through the daytime hours. Primary threats would be large hail to half dollar size, along with a few tornadoes and localized damaging wind to 60 mph. Pockets of heavy rain could also lead to localized flooding in urban or poor drainage areas, as well as areas which have received heavier rainfall in recent days. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ038-050-052-053-057>059-063-064-140945- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 435 AM CDT Sat May 13 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and a few thunderstorms move through the region today. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 13, 1:37 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TORNADO 7 S ALTA 42.57N 95.30W
05/13/2023 BUENA VISTA IA STORM CHASER
VIDEO OF VERY BRIEF TOUCHDOWN IN AN OPEN
FIELD.
&&
JCLocal storm report, May 13, 2:20 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TORNADO 3 SW LAKESIDE 42.59N 95.23W
05/13/2023 BUENA VISTA IA STORM CHASER
BRIEF TOUCHDOWN.
&&
JCLocal storm report, May 13, 4:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 4 NE NEWELL 42.65N 94.94W
05/13/2023 BUENA VISTA IA STORM CHASER
.
&&
MMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 44 min |
| May 12, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
| May 12, 7:55 PM CDT | Tornado Warning | FSD | Woodbury | 35 min |
| May 12, 8:16 PM CDT | Tornado Warning | FSD | Plymouth, Woodbury | 29 min |
| May 12, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 28 min |
| May 12, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 48 min |
| May 13, 11:02 AM CDT | River Flood Warning | FSD | Dickinson | 7 days |
| May 13, 1:48 PM CDT | Tornado Warning | FSD | Buena Vista | 27 min |
| May 13, 4:25 PM CDT | Tornado Warning | FSD | Buena Vista | 35 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.